Florida, 2012

Damaging Wind and Lightning Strike in Florida, August 17, 2012

August 17, 2012 · NWS JAX · 2 events in 1 county or zone

Mean troughing to the west and northwest continued a moist and unstable flow over the area. The west coast sea breeze advanced inland and merged with the east coast sea breeze near the east coast during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean troughing to the west and northwest continued a moist and unstable flow over the area. The west coast sea breeze advanced inland and merged with the east coast sea breeze near the east coast during the late afternoon and evening. Isolated strong storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 8:38 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 17, 8:38 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
938 AM EDT FRI AUG 17 2012

...HIGH RAIN CHANCES TODAY AND SOME STORMS MAY BE STRONG IN THE AFTERNOON...

.UPDATE...A WELL-DEFINED SHORTWAVE TROUGH IS LOCATED OVER S GA
INTO THE NE GULF OF MEXICO AND WILL BE MOVING THROUGH THE FORECAST
AREA TODAY AND EARLY TONIGHT. SATELLITE IMAGERY SHOWS MULTILAYERED
CLOUDS MOVING THROUGH PORTIONS OF GA AND THE NE GULF...WITH A
COMPLEX OF SHOWERS AND STORMS OVER THE NE GULF WHERE A STRONGER
VORTICITY CENTER IS LOCATED. THIS VORTICITY CENTER IS EXPECTED TO
PUSH INTO OUR SRN ZONES BY MID TO LATE AFTN. OTHERWISE...JUST A
FEW SHOWERS SO FAR OVER THE SRN ZONES AND SOME ISOLD SPRINKLES
MOVING THROUGH SE GA AND INLAND NE FL. THE 12Z JAX SOUNDING SHOWS
HIGH PWAT AIR OF 1.94 INCHES AND SLIGHTLY COOLER ALOFT WITH 500 MB
TEMPS OF -8C. DAYTIME HEATING AND MORE FAVORABLE SYNOPTIC LIFT
ASSOCD WITH PVA FROM SHORTWAVE TROUGH SHOULD PRODUCE HIGH RAINFALL
COVERAGE TODAY AND WE HAVE 60-70% POPS PAINTED IN OUR CWA THROUGH
6 PM. FOR TONIGHT...40-60% POPS ARE FORECAST WITH BEST CHANCES IN
THE EVENING FROM 6PM-10PM.

FOR THE UPDATE...HAVE INCLUDED HEAVY RAINFALL AT TIMES FOR THIS
AFTN OVER OUR SRN ZONES WHERE OVERALL LIFT IS MORE FAVORED. BASED
ON CURRENT RADAR...MAY BE TWEAKING UP POPS FURTHER BY 10-20% OVER
S ZONES AND NEAR THE E COAST. HAVE ALSO TRIMMED HIGHS 1-2 DEGS DUE
TO CLOUDS AND CONVECTION. MAIN THREATS FROM STORMS WILL BE STRONG
DOWN-BURSTS UP TO 60 MPH AND CLOUD TO GROUND LIGHTNING.

&&

.AVIATION...TEMPO GROUPS WARRANTED TODAY WITH CHANCES INCREASING
FOR GNV THIS MORNING WITH TSRA POSSIBLE THERE WITHIN NEXT 2-3 HRS.
CONVECTIVE INHIBITION WILL HOLD OFF TSRA FOR REST OF TAFS UNTIL
MAINLY AFTERNOON HRS...THOUGH A SHOWER OR TWO CANNOT BE RULED OUT
BEFORE THEN. TEMPO IFR VSBY POSSIBLE IN TSRA THIS AFTN WITH GUSTY
WINDS. CONVECTION CHANCES DIMINISH IN THE EVENING.

&&

.MARINE...NO SIGNIFICANT CHANGES. WINDS ARE SW AROUND 10 KT AT
BUOYS WITH SEAS OF ABOUT 2 FT OR LESS. SOME SHOWERS AND STORMS
EXPECTED TO BEGIN AFFECTING COASTAL WATERS AROUND NOON ONWARD.
BOATERS WILL NEED TO CLOSELY MONITOR WX CONDS.

RIP CURRENTS: LOW RISK WITH SURF ONLY ABOUT 1 FOOT AT LOCAL
BEACHES. LOW RISK EXPECTED SAT AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  89  73 /  60  30  50  40
SSI  89  77  87  77 /  60  40  50  50
JAX  91  73  90  74 /  60  50  60  60
SGJ  89  74  90  74 /  60  50  60  60
GNV  90  73  87  74 /  70  40  60  50
OCF  90  73  88  73 /  70  40  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/MCALLISTER
Hazardous weather outlook, Aug 17, 3:30 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT FRI AUG 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180928-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
430 AM EDT FRI AUG 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL TRACK EAST TO NORTHEAST THIS MORNING
FROM THE GULF OF MEXICO. STORMS WILL TRACK WEST AROUND 10 MPH...WITH
MORE NUMEROUS ACTIVITY EXPECTED NEAR THE ALTAMAHA RIVER BASIN AND THE
ATLANTIC COAST DURING THE LATE AFTERNOON AND EVENING. ISOLATED STRONG
TO SEVERE STORMS WILL BE POSSIBLE...AND THESE STORMS WILL BE CAPABLE
OF STRONG WIND GUSTS OF 40 TO 60 MPH...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.

THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE IN COVERAGE AND
INTENSITY AFTER SUNSET...WITH ISOLATED STORMS POSSIBLE THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE
PERIOD. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Aug 17, 11:17 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EDT FRI AUG 17 2012

GAZ153-154-171645-
COASTAL GLYNN-INLAND GLYNN-
1217 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GLYNN
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 1245 PM
EDT...

AT 1217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
OF BOYS ESTATE TO DOCK JUNCTION...MOVING EAST AT 20 MPH. THESE
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND EVERETT...DOCK
JUNCTION...BRUNSWICK...COUNTRY CLUB ESTATES...BOYS ESTATE...ST.
SIMONS...SEA ISLAND AND GLYNN HAVEN THROUGH 1245 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3120 8132 3116 8135 3113 8134 3113 8138
      3108 8140 3113 8161 3141 8166 3145 8163
      3144 8160 3136 8152 3134 8144 3128 8140
      3128 8132 3120 8131
TIME...MOT...LOC 1617Z 272DEG 16KT 3137 8153 3121 8149

TRABERT
Special weather statement, Aug 17, 11:32 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 PM EDT FRI AUG 17 2012

FLZ020>022-171700-
COLUMBIA-HAMILTON-SUWANNEE-
1232 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COLUMBIA...SOUTHEASTERN HAMILTON AND EASTERN SUWANNEE COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED 3 MILES WEST OF WHITE SPRINGS...MOVING EAST AT
25 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WHITE
SPRINGS...SUWANNEE VALLEY AND WINFIELD THROUGH 100 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3036 8288 3051 8249 3036 8245 3028 8245
      3023 8286
TIME...MOT...LOC 1632Z 254DEG 22KT 3032 8279

TRABERT
Special weather statement, Aug 17, 11:59 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1259 PM EDT FRI AUG 17 2012

FLZ025-032-033-171745-
CLAY-DUVAL-ST. JOHNS-
1259 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLAY...
WESTERN ST. JOHNS AND SOUTHERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 145 PM EDT...

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER ASBURY LAKE...OR 8 MILES SOUTHWEST OF
LAKESIDE...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND PENNEY FARMS...MIDDLEBURG...ASBURY LAKE...
DOCTORS INLET...GREEN COVE SPRINGS...SWITZERLAND...MANDARIN...FRUIT
COVE...DURBIN AND BAYARD THROUGH 145 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3021 8146 2994 8140 2993 8191 3007 8195
TIME...MOT...LOC 1700Z 262DEG 19KT 3003 8183

TRABERT
Special weather statement, Aug 17, 12:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT FRI AUG 17 2012

FLZ030>032-171745-
BRADFORD-CLAY-UNION-
116 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY...
NORTHERN BRADFORD AND EASTERN UNION COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 145 PM EDT...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF LAKE BUTLER...MOVING EAST
AT 25 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAKE
BUTLER...BROOKER...NEW RIVER...JOHNSTOWN...SAMPSON...RAIFORD...
STARKE...LAWTEY AND KINGSLEY THROUGH 145 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3014 8197 2991 8195 2989 8234 3008 8237
TIME...MOT...LOC 1716Z 264DEG 22KT 3000 8230

TRABERT
Special weather statement, Aug 17, 12:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
129 PM EDT FRI AUG 17 2012

GAZ153-154-165-166-171800-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
129 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CAMDEN
AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 200 PM EDT...

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF BRUNSWICK...MOVING EAST
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
JEKYLL ISLAND...DOCK JUNCTION...COUNTRY CLUB ESTATES AND BRUNSWICK
THROUGH 200 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3104 8140 3101 8165 3119 8170 3124 8143
      3110 8141 3110 8140
TIME...MOT...LOC 1729Z 250DEG 4KT 3111 8160

TRABERT
Special weather statement, Aug 17, 12:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EDT FRI AUG 17 2012

FLZ025-032-033-171815-
CLAY-DUVAL-ST. JOHNS-
144 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...EXTREME NORTHEASTERN ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF UNF...MOVING EAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ORTEGA...ORANGE PARK...MANDARIN...BELLAIR...UNF...BAYARD...SAN
PABLO...PALM VALLEY...PONTE VEDRA BEACH AND SAWGRASS THROUGH 215 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3012 8174 3027 8178 3038 8139 3023 8137
      3016 8135 3015 8135
TIME...MOT...LOC 1745Z 263DEG 18KT 3024 8155

TRABERT

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 17, 12:45 PM EST
Where
Duval County, 1.38 mi N of Hogan
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.300, -81.580

A large tree fell and smashed a car and damaged a home in the Grove Park neighborhood. The tree was partially rotted. The time of the damage was estimated and based on the peak wind gust times at NAS Jacksonville and Craig Airfield. The cost of damage was estimated.

Lightning, Duval

When
August 17, 1:00 PM EST
Where
Duval County, 1.51 mi NNW of Bowden
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.290, -81.630

A structure fire was caused at the 2900 block of Iseer Court in Mandarin. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399387, 399386.